Alert archive / Illinois / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 247, NWS Lincoln, IL

June 28, 2006Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jun 28, 2006, 1:40 PM CDT for Vermilion County, Illinois. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 1:40 PM CDT (18:40 UTC)
Expired
Jun 28, 2006, 2:15 PM CDT
In force
35 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 132 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 1:49 PM CDTHAIL 0.88Bismarck, ILLASTED FOR 2 MINUTES. REPORTED BY ILX SIGNIFICANT WEATHER OBSERVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 6.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 575 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
575 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1374 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 281841
SVRILX
ILC183-281915-
/O.NEW.KILX.SV.W.0247.060628T1840Z-060628T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
140 PM CDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN VERMILION COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 215 PM CDT.

* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BISMARCK...OR ABOUT 10 MILES NORTH OF
  DANVILLE...AND WAS MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BISMARCK...
  ALVIN.

IF YOU IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING
WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING...BUT STAY AWAY FROM WINDOWS.

REPORT ANY SEVERE WEATHER OR DAMAGE TO YOUR LOCAL EMERGENCY
MANAGER...OR THE NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 4033 8771 4021 8773 4016 8754 4033 8754

$$

HARDIMAN
2 follow-up statements
000 
WWUS53 KILX 281856
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
155 PM CDT WED JUN 28 2006

ILC183-281915-
/O.CON.KILX.SV.W.0247.000000T0000Z-060628T1915Z/
VERMILION-
155 PM CDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR EASTERN VERMILION COUNTY...

AT 153 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING NICKEL SIZE HAIL IN BISMARCK.  THIS 
STORM WAS LOCATED NEAR BISMARCK...OR ABOUT 8 MILES NORTH OF 
DANVILLE...MOVING EAST AT 30 MPH.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4033 8765 4019 8765 4016 8754 4033 8754

$$

HARDIMAN
000 
WWUS53 KILX 281917
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
216 PM CDT WED JUN 28 2006

ILC183-281926-
/O.EXP.KILX.SV.W.0247.000000T0000Z-060628T1915Z/
VERMILION-
216 PM CDT WED JUN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN VERMILION COUNTY
EXPIRES AT 215 PM CDT...

AT 314 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE THUNDERSTORM THAT HAD PROMPTED THE WARNING HAD MOVED OUT OF THE
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

ADDITIONAL THUNDERSTORM DEVELOPMENT REMAINS POSSIBLE THROUGH THIS 
AFTERNOON.

LAT...LON 4033 8765 4019 8765 4016 8754 4033 8754

$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 10:49 AM CDT, 2 hours 51 minutes earlier.

Area forecast discussion, Jun 28, 10:49 AM CDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1049 AM CDT WED JUN 28 2006

.UPDATE...
SFC TROUGH CURRENTLY STRETCHES FROM JUST EAST OF KBMI WSW TOWARDS
IJX.  TREND SINCE EARLIER THIS MORNING IS SO FAR FOLLOWING NAM/RUC
FORECASTS WHICH STRETCH THIS BOUNDARY OUT BETWEEN THE I-70 AND I-72
CORRIDORS BY THIS AFTERNOON.

MAIN QUESTION REMAINS WHERE CONVECTION WILL BE FOCUSED THIS
AFTERNOON.  WATER VAPOR IMAGERY SHOWS DISTURBANCE DROPPING THROUGH
EASTERN MINNESOTA THIS MORNING... BUT THIS SHOULD SHEAR OFF MAINLY
ACROSS NORTHERN ILLINOIS... AND IS NOT QUITE UP TO PAR WITH
SHORTWAVES WE HAD THE PAST COUPLE AFTERNOONS.  IN ADDITION... KDVN
SOUNDING INDICATES SOME MID-LEVEL WARMING... AND NAM SOUNDINGS SHOW
THIS WARMING INCREASING THROUGH THE AFTERNOON.

BEST FOCUS FOR CONVECTION THEREFORE BECOMES AREAS ALONG AND SOUTH OF
THE SFC TROUGH FOR THIS AFTERNOON... ESPECIALLY AS UPPER DISTURBANCE
DELIVERS ITS GLANCING BLOW.  THIS IS MORE OR LESS SUPPORTED BY
VARIOUS MESOSCALE WRF RUNS...BOTH NMM AND ARW CORES... AS WELL AS
THE NCEP OPERATIONAL MODELS.

SO FAR... JUST SEEING SOME HIGH LEVEL AC AND ACCAS JUST AHEAD OF THE
SFC TROUGH... BUT DIURNAL CU FIELDS ARE BEGINNING TO DEVELOP FROM
EAST TO WEST FROM THE OHIO RIVER VALLEY.  WITH CONTINUED COOLER AIR
ALOFT... AND FAIRLY STEEP LOW LEVEL LAPSE RATES... SHOULD SEE CU
DEVELOPMENT EVEN BEHIND THE SFC TROUGH THIS AFTERNOON... AND THERE
WILL BE THE RISK OF SOME ISOLATED CONVECTION BEHIND THE BOUNDARY AS
WELL.

HAVE UPDATED THE GRIDS FOR MORE OPTIMISTIC CLOUD GRIDS... AND HAVE
WEIGHTED POPS AHEAD OF THE SFC TROUGH... SLIGHT CHANCES FARTHER
NORTH AND WEST.  MAX TEMP FORECAST LOOKS GOOD.  UPDATED ZFP OUT IN
JUST A FEW.

&&

.PREV DISCUSSION...
 /ISSUED 400 AM CDT WED JUN 28 2006/
NCEP AGAIN FAVORS GFS MODELS NEXT FEW DAYS...THOUGH DIFFERENCES
OVER CENTRAL IL NOT NOTED UNTIL FRI WHEN GFS IS NOT FOLLOWED WITH
MCS AND BULLSEYE QPF OVER CENTRAL/NORTHERN IL. FORECAST CONCERN IS
SLIGHT RISK OF SEVERE THIS AFTERNOON AND EARLY EVENING AS STRONG
UPPER LEVEL TROF AND ASSOCIATED SHORT WAVE AFFECT IL ONE MORE DAY.
GUIDANCE TEMPS SIMILAR THROUGH FRI AND FOLLOWED CLOSELY.

SHORT TERM...TODAY THROUGH FRIDAY NIGHT...
ISOLATED SEVERE THUNDERSTORM WITH POSSIBLE HAIL OVER FULTON COUNTY
NEAR LEWISTOWN DISSIPATED AS QUICKLY AS IT FIRED UP. JUST A SMALL
AREA OF SHOWERS SW OF PEORIA TO HAVANA AND MOVING SLOWLY ESE. SMALL
AREA OF CONVECTION BETWEEN ROCKFORD AND MILWAUKEE AND MOVING EAST AND
THE WI/IL BORDER.

DAWN SURFACE MAP HAS VERY WEAK FRONTAL BOUNDARY OVER FAR NW IL AND
FAR SE IOWA INTO FAR NW MO. TEMPS WERE IN THE UPPER 50S AND LOWER
60S AND DEWPOINTS 55 TO 61F. CLEAR SKIES SOUTH OF I-70 ACROSS
SOUTHERN IL. BUT NOT MUCH FOG AROUND SO FAR WITH VSBY OF 5 MILES
ALONG THE WABASH RIVER. UPSTAIRS A FAIRLY STRONG UPPER LEVEL TROF
WAS OVER THE MS VALLEY WITH ONE SHORT WAVE OVER WESTCENTRAL IL...
A STRONGER ONE OVER CENTRAL WI AND ANOTHER JUST NORTH OF MN AND
MOVING SE.

WEAK SURFACE TROF TO SLIDE SE INTO CENTRAL IL TODAY WHILE SHORT WAVE
DIVES SE FROM THE UPPER MS VALLEY INTO CENTRAL/NE IL THIS AFTERNOON.
THIS TO DEVELOP SCATTERED CONVECTION AGAIN THIS AFTERNOON AND
DIMINISHING AFTER SUNSET. SPC HAS ALL OF CENTRAL/SE IL IN A SLIGHT
RISK THIS AFTERNOON AND EARLY EVENING. RELATIVELY COOL 500 MB
TEMPERATURES OF -14 TO -16C WILL CONTRIBUTE TO POCKETS OF MODERATE
INSTABILITY WITH MLCAPES OF 1000 TO 1500 J/KG. WITH WEAK
CAP...EXPECT CLUSTERS OF THUNDERSTORMS TO BECOMING INCREASINGLY
WIDESPREAD THIS AFTERNOON. WHILE VERY WEAK CONVERGENCE ALONG SURFACE
BOUNDARY AND DEEP SHEAR IS NOT VERY STRONG ...25 TO 35 KTS IN THE
LOWEST 6 KM...THE MODERATELY STRONG LAPSE RATES AND INSTABILITY
SHOULD SUPPORT STORMS CAPABLE OF SEVERE HAIL AND LOCALLY DAMAGING
WINDS THROUGH THE AFTERNOON AND EARLY EVENING.
HAVE HIGHS TODAY FROM 80 TO 85F WITH COOLEST NE WHERE MORE CUMULUS
CLOUDS EXPECTED TO DEVELOP.

UPPER LEVEL TROF SHIFTS FURTHER EAST OF IL THU WHILE WEAK HIGH
PRESSURE SETTLES OVER IL THU. THIS SHOULD KEEP CONVECTION SOUTH OF
CENTRAL/SE IL WHERE SPC KEEPS GENERAL RISK OF THUNDER WHILE SLIGHT
RISK OVER FAR SOUTHERN IL. HIGHS IN THE LOW TO MID 80S WITH WARMER
READINGS SW. WARM AIR ADVECTION PATTERN OVER SW IL AND MO THU NIGHT
AND BOTH GFS AND NAM/WRF SHOWING QPF IN THIS AREA. ADDED SLIGHT
CHANCE OF CONVECTION FROM SPRINGFIELD TO TERRE HAUTE SW AND OVER SE
IL FRI. NAM/WRF KEEPS QPF OVER SOUTHERN IL FRI WHILE GFS DEVELOPS A
BUNCH OF QPF ACROSS IL FRI. NOT READY TO BUY INTO GFS WETTER PATTERN
AND WOULD LIKE TO SEE ANOTHER MODEL RUN SHOWING THIS AND AGREEMENT
WITH OTHER MODELS. SPC HAS SLIGHT RISK OF SEVERE FRI AFTERNOON AND
FRI NIGHT NORTH OF IL ACROSS WI. HIGHS FRI IN THE LOW TO MID 80S.

LONG TERM...SATURDAY THROUGH WEDNESDAY...
NOT MUCH CHANGES MADE TO THE EXTENDED FORECAST. SAT COULD STAY DRY
MOST OF THE DAY WITH POSSIBLE MCS TRACKING SE ACROSS THE SOUTHERN
GREAT LAKES LATER SAT AND SAT NIGHT. KEPT SLIGHT CHANCE SAT
AFTERNOON WITH CHANCE POPS SAT NIGHT INTO SUNDAY AND BEST CHANCES TO
BE OVER NE AREAS. UPPER LEVEL HEIGHTS ARE BUILDING THIS WEEKEND AND
MEX HIGHS UP TO AROUND 90F. DID NOT GO THIS WARM MOST AREAS YET WITH
85 TO 90F SAT AND MID TO UPPER 80S SUNDAY WITH WARMEST READINGS
SOUTH AND SW. GFS AND DGEX SHOWING WEST TO EAST FRONTAL BOUNDARY AND
ASSOCIATED DISTURBANCE SHIFTING SLOWLY SOUTHWARD ACROSS IL EARLY
NEXT WEEK...SO KEPT A RISK OF CONVECTION MON WHICH SHIFT INTO
SOUTHERN IL TUE.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HARDIMAN/HUETTL
Hazardous weather outlook, Jun 28, 11:22 AM CDT, 2 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1122 AM CDT WED JUN 28 2006

ILZ042>057-061>063-066>068-071>073-291100-
LOGAN-DE WITT-PIATT-CHAMPAIGN-VERMILION-CASS-MENARD-SCOTT-MORGAN-
SANGAMON-CHRISTIAN-MACON-MOULTRIE-DOUGLAS-COLES-EDGAR-SHELBY-
CUMBERLAND-CLARK-EFFINGHAM-JASPER-CRAWFORD-CLAY-RICHLAND-LAWRENCE-
1122 AM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
A WEAK COLD FRONT SLOWLY MOVING THROUGH CENTRAL ILLINOIS THIS
MORNING WILL STALL OUT BETWEEN THE I-72 AND I-70 CORRIDORS THIS
AFTERNOON. THIS FRONT WILL BECOME A FOCUS FOR SCATTERED SHOWERS
AND THUNDERSTORMS ALONG AND SOUTH OF THE I-72 CORRIDOR THIS
AFTERNOON... ESPECIALLY AFTER 1 PM. THIS ACTIVITY SHOULD SPREAD
SOUTH AND EAST OF I-70 BY THE LATE AFTERNOON HOURS... GENERALLY
AFTER 3 PM.

SOME OF THESE STORMS MAY BECOME SEVERE... WITH LARGE HAIL BEING
THE PRIMARY SEVERE WEATHER THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL MOVE INTO THE MID MISSISSIPPI VALLEY OVER THE
WEEKEND... AND STALL OUT THROUGH EARLY NEXT WEEK. THIS WILL RESULT
IN THE RISK FOR THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY. AT
THIS TIME... IT IS TOO EARLY TO DETERMINE IF THERE IS A THREAT OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND INTO TONIGHT.

ILZ027>031-036>038-040-041-291100-
KNOX-STARK-PEORIA-MARSHALL-WOODFORD-FULTON-TAZEWELL-MCLEAN-
SCHUYLER-MASON-
1122 AM CDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE WILL BE A THREAT FOR A FEW ISOLATED THUNDERSTORMS LATER
THIS AFTERNOON. SOME OF THESE STORMS MAY PRODUCE SMALL HAIL...
WITH AN OUTSIDE CHANCE OF A SEVERE STORM OR TWO. THE PRIMARY
SEVERE THREAT SHOULD REMAIN OFF THE THE SOUTH AND EAST... AHEAD OF
A WEAK COLD FRONT WHERE THUNDERSTORMS WILL HAVE THE OPPORTUNITY TO
BECOME MORE ORGANIZED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WARM FRONT WILL MOVE INTO THE MID MISSISSIPPI VALLEY OVER THE
WEEKEND... AND STALL OUT THROUGH EARLY NEXT WEEK. THIS WILL RESULT
IN THE RISK FOR THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY. AT
THIS TIME... IT IS TOO EARLY TO DETERMINE IF THERE IS A THREAT OF
SEVERE WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH THIS AFTERNOON.

HARDIMAN/AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 2:39 AM CDTSevere Thunderstorm WarningILXFulton49 min
Jun 28, 6:48 AM CDTSevere Thunderstorm WarningILXDeWitt, Piatt42 min
Jun 28, 3:48 PM CDTSevere Thunderstorm WarningILXEdgar42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.